CSCR is a condition in which clear serous (watery) fluid collects behind the macula, causing symptoms that relate to central vision and include blurriness, objects appearing smaller, loss of colour, difficulty with reading, problems with seeing in dim lighting and long-lasting after-images.
The condition is nine times more common in men and occurs at an average age of about 42.
3D OCT scan of CSCR. The edge of the 3D block cuts through the centre of the macula. The dark patch under the macula is a dome-shaped ‘puddle’ of fluid that leaks through the underlying retinal pigment epithelium (RPE) from the choroid (bright red band).
Central serous chorioretinopathy is strongly associated with raised steroid levels within the blood stream, either endogenous or exogenous; that is, many people have this condition at times of significant psychological stress or when using corticosteroid medication via any route (including creams, injections inhalers etc.). The condition is usually self-limiting in the absence of steroid medication and can take three or four months to resolve. Treatment is possible if the condition is chronic and will be discussed if the need arises.
This is a condition that affects men more than women at an average age of 42 and usually settles without treatment.
CSCR is due to a leak of fluid from the choroid through the retinal pigment epithelium (RPE) so that a puddle of fluid collects under the macula.
The symptoms usually worsen before improving spontaneously and slowly over a few months. Even with improvement, it is not unusual for some of the symptoms to persist for a long time or even forever.
What Causes Central Serous Chorioretinopathy?
Although many patients with CSCR have no obvious cause, it is often possible to pin it down to corticosteroids. These are naturally produced by the body at times of physical or psychological stress and have been shown to be at higher levels in patients with CSCR than people without it. This fits well with many patients describing significant life or work stress in the period leading up to the CSCR symptoms. For such patients, mindfulness training is often recommended.
There is also growing evidence that obstructive sleep apnoea may also contribute to the development of CSCR, possibly due to interfering with the body’s steroid balance.
The other source of corticosteroids is external. Many medicines used for a wide range of conditions contain corticosteroids; these often have names ending in ‘-one’. Skin creams, suppositories, joint injections, inhalers, eardrops, eye drops and shampoos containing corticosteroids can cause CSCR.
If either internal or external sources of steroids are identified, dealing with the source of stress or stopping/replacing the medication can result in faster improvement. Unfortunately, starting again can trigger the CSCR too.
It is important that patients on steroid treatments discuss this with the treating doctor before stopping or changing their medication, as steroid treatments often have to be tailed off slowly to avoid serious consequences.